Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 142, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Apr 16, 1998, 2:09 PM CDT for Dickson County, Tennessee. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 16, 1998, 2:09 PM CDT (19:09 UTC)
- Expired
- Apr 16, 1998, 3:10 PM CDT
- In force
- 61 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Dickson County, TN
The radar
The Ft Campbell radar (KHPX), 66 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 2:50 PM CDT | Hail 1.75 | White Bluff, TN | Spotter reported golf ball size hail covering the ground to a depth of 21/2 inches. |
| Apr 16, 3:10 PM CDT | Hail 1.75 | White Bluff, TN | Sheriff reported golf ball size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 10:00 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
392 WUUS1 KBNA 161910 RRA SVRBNA TNC043-162010- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 209 PM CDT THU APR 16 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DICKSON COUNTY IN MIDDLE TENNESSEE * UNTIL 310 PM CDT * AT 207 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF WAVERLY MOVING EAST AT 45 MPH. * SEVERE THUNDERSTORM WILL BE NEAR... TENNESSEE CITY AT 220 PM CDT RUSKIN AT 225 PM CDT POND AT 230 PM CDT DICKSON AT 230 PM CDT CHARLOTTE AT 235 PM CDT GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 9:40 AM CDT, 4 hours 29 minutes earlier.
Area forecast discussion, Apr 16, 9:40 AM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 940 AM CDT THU APR 16 1998 NEW WATCH WL CVR MUCH OF AREA...XPCT ADDITNL SCT TSTMS N OF WATCH. TEMPS SEEK OKAY ATTM.
In the hours before
Local storm report, Apr 16, 10:30 AM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1030 AM CDT THU APR 16 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 AM SADDLERSVILLE TN TORNADO
04/16/98 MONTGOMERY REPORTED BY LOCAL EMA
POWERLINES DOWNLocal storm report, Apr 16, 10:30 AM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1030 AM CDT THU APR 16 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 AM SADDLERSVILLE TN TORNADO
04/16/98 MONTGOMERY REPORTED BY LOCAL EMA
POWERLINES DOWNLocal storm report, Apr 16, 2:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
208 PM CDT THU APR 16 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1018 AM CLARKSVILLE TN WIND DAMAGE
04/16/98 MONTGOMERY COUNTY EMA REPORTED TVA
POWER LINES DOWN ABOUT 13
MILES NORTHEAST OF
CLARKSVILLE ON
SADLERSVILLE ROAD NEAR
SADLERSVILLE
1037 AM ADAMS TN WIND DAMAGE
04/16/98 ROBERTSON COUNTY SHERIFF REPORTED
STRUCTURAL DAMAGE AT JOE
BURNS ELEMENTARY
SCHOOL...BUT NO INJURIES
1040 AM CLARKSVILLE TN WIND DAMAGE
04/16/98 MONTGOMERY COUNTY SHERIFF REPORTED
TREES DOWN ON TOP OF HOME
ON SADLERSVILLE ROAD NORTH OF
PORT ROYAL OR ABOUT 12 MILES
EAST OF CLARKSVILLE
1126 AM PORTLAND TN .88 INCH HAIL
04/16/98 SUMNER REPORTED BY COUNTY SHERIFF
1117 AM PORTLAND TN .75 INCH HAIL
04/16/98 SUMNER COUNTY SHERIFF REPORTED
THE HAIL NEAR PORTLAND
1148 AM WESTMORELAND TN .88 INCH HAIL
04/16/98 SUMNER REPORTED BY COUNTY SHERIFF
1227 PM FRANKLIN TN 1 INCH HAIL
04/16/98 WILLIAMSON TRUCKER ON INTERSTATE 65
REPORTED THE HAIL ABOUT 3
MILES NORTH OF FRANKLIN
1251 PM SMYRNA TN .75 INCH HAIL
04/16/98 RUTHERFORD REPORTED BY NATIONAL
WEATHER SERVICE EMPLOYEE
1251 PM SMYRNA TN 1 INCH HAIL
04/16/98 RUTHERFORD PUBLIC REPORTED THE HAIL
AT LAVERGNE
1251 PM MURFREESBORO TN 1 INCH HAIL
04/16/98 RUTHERFORD SPOTTER REPORTED THE HAIL
ON MURFREESBORO ROAD NEAR
MURFREESBORO
0105 PM MURFREESBORO TN 1 INCH HAIL
04/16/98 RUTHERFORD SPOTTER REPORTED THE HAIL
IN THE WALTER HILL AREA
STEIGERWALDTLocal storm report, Apr 16, 2:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
208 PM CDT THU APR 16 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1018 AM CLARKSVILLE TN WIND DAMAGE
04/16/98 MONTGOMERY COUNTY EMA REPORTED TVA
POWER LINES DOWN ABOUT 13
MILES NORTHEAST OF
CLARKSVILLE ON
SADLERSVILLE ROAD NEAR
SADLERSVILLE
1037 AM ADAMS TN WIND DAMAGE
04/16/98 ROBERTSON COUNTY SHERIFF REPORTED
STRUCTURAL DAMAGE AT JOE
BURNS ELEMENTARY
SCHOOL...BUT NO INJURIES
1040 AM CLARKSVILLE TN WIND DAMAGE
04/16/98 MONTGOMERY COUNTY SHERIFF REPORTED
TREES DOWN ON TOP OF HOME
ON SADLERSVILLE ROAD NORTH OF
PORT ROYAL OR ABOUT 12 MILES
EAST OF CLARKSVILLE
1126 AM PORTLAND TN .88 INCH HAIL
04/16/98 SUMNER REPORTED BY COUNTY SHERIFF
1117 AM PORTLAND TN .75 INCH HAIL
04/16/98 SUMNER COUNTY SHERIFF REPORTED
THE HAIL NEAR PORTLAND
1148 AM WESTMORELAND TN .88 INCH HAIL
04/16/98 SUMNER REPORTED BY COUNTY SHERIFF
1227 PM FRANKLIN TN 1 INCH HAIL
04/16/98 WILLIAMSON TRUCKER ON INTERSTATE 65
REPORTED THE HAIL ABOUT 3
MILES NORTH OF FRANKLIN
1251 PM SMYRNA TN .75 INCH HAIL
04/16/98 RUTHERFORD REPORTED BY NATIONAL
WEATHER SERVICE EMPLOYEE
1251 PM SMYRNA TN 1 INCH HAIL
04/16/98 RUTHERFORD PUBLIC REPORTED THE HAIL
AT LAVERGNE
1251 PM MURFREESBORO TN 1 INCH HAIL
04/16/98 RUTHERFORD SPOTTER REPORTED THE HAIL
ON MURFREESBORO ROAD NEAR
MURFREESBORO
0105 PM MURFREESBORO TN 1 INCH HAIL
04/16/98 RUTHERFORD SPOTTER REPORTED THE HAIL
IN THE WALTER HILL AREA
STEIGERWALDTThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 4:23 AM CDT | Severe Thunderstorm Warning | OHX | Stewart | 32 min |
| Apr 16, 4:31 AM CDT | Severe Thunderstorm Warning | OHX | Houston | 34 min |
| Apr 16, 4:56 AM CDT | Severe Thunderstorm Warning | OHX | Dickson, Montgomery | 34 min |
| Apr 16, 5:12 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson | 48 min |
| Apr 16, 5:35 AM CDT | Severe Thunderstorm Warning | OHX | Benton | 35 min |
| Apr 16, 5:41 AM CDT | Tornado Warning | OHX | Robertson | 34 min |
| Apr 16, 5:45 AM CDT | Tornado Warning | OHX | Benton | 35 min |
| Apr 16, 5:54 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson | 36 min |
| Apr 16, 6:00 AM CDT | Tornado Warning | OHX | Sumner | 35 min |
| Apr 16, 6:05 AM CDT | Severe Thunderstorm Warning | OHX | Wilson | 50 min |
| Apr 16, 6:07 AM CDT | Severe Thunderstorm Warning | OHX | Davidson | 33 min |
| Apr 16, 6:11 AM CDT | Tornado Warning | OHX | Cheatham | 34 min |
| Apr 16, 6:15 AM CDT | Flash Flood Warning | OHX | Davidson | 2 hr |
| Apr 16, 6:19 AM CDT | Tornado Warning | OHX | Davidson | 36 min |
| Apr 16, 6:22 AM CDT | Tornado Warning | OHX | Rutherford, Wilson | 48 min |
| Apr 16, 6:34 AM CDT | Tornado Warning | OHX | Sumner, Trousdale | 46 min |
| Apr 16, 6:54 AM CDT | Severe Thunderstorm Warning | OHX | Smith, Wilson | 51 min |
| Apr 16, 6:58 AM CDT | Severe Thunderstorm Warning | OHX | Davidson | 47 min |
| Apr 16, 7:27 AM CDT | Tornado Warning | OHX | Davidson, Williamson | 48 min |
| Apr 16, 7:39 AM CDT | Tornado Warning | OHX | DeKalb, Smith, Wilson | 31 min |
| Apr 16, 7:51 AM CDT | Flash Flood Warning | OHX | Rutherford, Williamson | 2 hr |
| Apr 16, 7:51 AM CDT | Flash Flood Warning | OHX | Smith, Wilson | 2 hr |
| Apr 16, 8:04 AM CDT | Flash Flood Warning | OHX | Davidson | 86 min |
| Apr 16, 8:11 AM CDT | Severe Thunderstorm Warning | OHX | DeKalb | 34 min |
| Apr 16, 8:12 AM CDT | Tornado Warning | OHX | Davidson, Rutherford, Williamson | 33 min |
| Apr 16, 8:17 AM CDT | Severe Thunderstorm Warning | OHX | Putnam | 33 min |
| Apr 16, 8:29 AM CDT | Severe Thunderstorm Warning | OHX | White | 46 min |
| Apr 16, 8:35 AM CDT | Severe Thunderstorm Warning | OHX | Wilson | 50 min |
| Apr 16, 8:50 AM CDT | Flash Flood Warning | OHX | Putnam, White | 3 hr |
| Apr 16, 8:53 AM CDT | Severe Thunderstorm Warning | OHX | Smith | 47 min |
| Apr 16, 8:58 AM CDT | Severe Thunderstorm Warning | OHX | Putnam | 32 min |
| Apr 16, 9:02 AM CDT | Severe Thunderstorm Warning | OHX | Stewart | 48 min |
| Apr 16, 9:33 AM CDT | Severe Thunderstorm Warning | OHX | Montgomery | 47 min |
| Apr 16, 9:53 AM CDT | Tornado Warning | OHX | Bedford | 32 min |
| Apr 16, 10:08 AM CDT | Severe Thunderstorm Warning | OHX | Cannon, Coffee, Rutherford | 47 min |
| Apr 16, 10:18 AM CDT | Tornado Warning | OHX | Montgomery | 32 min |
| Apr 16, 10:22 AM CDT | Tornado Warning | OHX | Robertson | 48 min |
| Apr 16, 10:33 AM CDT | Severe Thunderstorm Warning | OHX | Benton, Decatur | 47 min |
| Apr 16, 10:33 AM CDT | Severe Thunderstorm Warning | OHX | Humphreys | 47 min |
| Apr 16, 10:42 AM CDT | Severe Thunderstorm Warning | OHX | Van Buren, Warren | 33 min |
| Apr 16, 11:05 AM CDT | Tornado Warning | OHX | Sumner | 40 min |
| Apr 16, 11:16 AM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman | 59 min |
| Apr 16, 11:31 AM CDT | Tornado Warning | OHX | Hickman | 49 min |
| Apr 16, 11:38 AM CDT | Tornado Warning | OHX | Sumner | 17 min |
| Apr 16, 11:42 AM CDT | Tornado Warning | OHX | Macon | 48 min |
| Apr 16, 11:45 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Williamson | 75 min |
| Apr 16, 11:51 AM CDT | Tornado Warning | OHX | Williamson | 49 min |
| Apr 16, 12:12 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 63 min |
| Apr 16, 12:30 PM CDT | Tornado Warning | OHX | Davidson, Rutherford, Williamson | 50 min |
| Apr 16, 12:39 PM CDT | Flash Flood Warning | OHX | Davidson, Williamson | 2 hr |
| Apr 16, 1:01 PM CDT | Tornado Warning | OHX | Wilson | 44 min |
| Apr 16, 1:09 PM CDT | Tornado Warning | OHX | Cannon | 31 min |
| Apr 16, 1:21 PM CDT | Tornado Warning | OHX | Rutherford | 19 min |
| Apr 16, 1:29 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb | 61 min |
| Apr 16, 1:41 PM CDT | Severe Thunderstorm Warning | OHX | Benton, Decatur | 44 min |
| Apr 16, 1:43 PM CDT | Tornado Warning | OHX | DeKalb | 32 min |
| Apr 16, 1:47 PM CDT | Severe Thunderstorm Warning | OHX | Humphreys | 63 min |
| Apr 16, 2:14 PM CDT | Tornado Warning | OHX | Decatur | 46 min |
| Apr 16, 2:19 PM CDT | Tornado Warning | OHX | Perry | 51 min |
| Apr 16, 2:20 PM CDT | Tornado Warning | OHX | Humphreys | 35 min |
| Apr 16, 2:35 PM CDT | Tornado Warning | OHX | Dickson | 50 min |
| Apr 16, 2:49 PM CDT | Tornado Warning | OHX | Hickman | 46 min |
| Apr 16, 2:57 PM CDT | Tornado Warning | OHX | Cheatham | 48 min |
| Apr 16, 3:09 PM CDT | Tornado Warning | OHX | Davidson | 61 min |
| Apr 16, 3:17 PM CDT | Severe Thunderstorm Warning | OHX | Humphreys | 48 min |
| Apr 16, 3:20 PM CDT | Severe Thunderstorm Warning | OHX | Decatur, Perry | 50 min |
| Apr 16, 3:24 PM CDT | Tornado Warning | OHX | Perry | 51 min |
| Apr 16, 3:29 PM CDT | Severe Thunderstorm Warning | OHX | Benton | 46 min |
| Apr 16, 3:32 PM CDT | Tornado Warning | OHX | Sumner, Wilson | 63 min |
| Apr 16, 3:36 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery | 64 min |
| Apr 16, 3:39 PM CDT | Severe Thunderstorm Warning | OHX | Williamson | 46 min |
| Apr 16, 3:39 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 46 min |
| Apr 16, 3:40 PM CDT | Tornado Warning | OHX | Hickman | 65 min |
| Apr 16, 3:45 PM CDT | Tornado Warning | OHX | Dickson | 50 min |
| Apr 16, 3:48 PM CDT | Tornado Warning | OHX | Williamson | 47 min |
| Apr 16, 3:53 PM CDT | Tornado Warning | OHX | Trousdale | 62 min |
| Apr 16, 4:04 PM CDT | Tornado Warning | OHX | Davidson | 46 min |
| Apr 16, 4:08 PM CDT | Tornado Warning | OHX | Cheatham | 32 min |
| Apr 16, 4:10 PM CDT | Tornado Warning | OHX | Decatur | 50 min |
| Apr 16, 4:20 PM CDT | Tornado Warning | OHX | Smith | 65 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.